Generic name: Fexofenadine hydrochlorideBrand names: Allegra-D, Allegra
Allegra relieves the itchy, runny nose, sneezing, and itchy, red, watery eyes that come with hay fever. It is also used to relieve the itching and welts of hives. Allegra is a type of antihistamine that rarely causes drowsiness.
In addition to the antihistamine in Allegra, Allegra-D also contains the nasal decongestant pseudoephedrine.
Seldane, an antihistamine related to Allegra, has been implicated in dangerous interactions with the common antibiotic erythromycin, the antifungal medication ketoconazole (Nizoral), and several similar drugs. Allegra poses no such risks. It is also safe for people with liver disease.
Take Allegra-D on an empty stomach with water. You can take regular Allegra with or without food. Allegra-D must be swallowed whole; do not chew or crush the tablet.
Side effects cannot be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking Allegra.
If Allegra or Allegra-D gives you an allergic reaction, avoid it in the future. Do not give either product to children under 6.
Do not take Allegra-D if you have glaucoma, urination problems, or severe high blood pressure or heart disease. Also avoid taking Allegra-D within 2 weeks of using an MAO-inhibitor drug such as Marplan, Nardil, or Parnate.
Use Allegra-D with caution if you have high blood pressure, diabetes, heart disease, increased pressure in the eyes, prostate problems, or hyperthyroidism. Stop using it and check with your doctor if it causes nervousness, dizziness, or sleeplessness.
Some of the inactive ingredients in Allegra-D tablets may show up in your stools; this is normal and nothing to worry about.
Check with your doctor before combining Allegra with erythromycin or ketoconazole. These drugs may increase Allegra's effects.
Allow a little time between a dose of Allegra and antacids such as Maalox that contain aluminum and magnesium. This type of antacid can decrease Allegra's effects.
Allegra-D should never be taken within 2 weeks of using an MAO-inhibitor drug such as the antidepressants isocarboxazid, phenelzine sulfate, and tranylcypromine sulfate. Also check with your doctor before combining it with the following:MecamylamineMethyldopaReserpine
You should also avoid Allegra-D if you have a pacemaker and take digoxin. And you should not combine it with over-the-counter antihistamines and decongestants.
Allegra-D should not be taken with fruit juices; combining the two can induce wheals (small itchy swellings) and rash-like symptoms.
The effects of Allegra-D during pregnancy have not been adequately studied. If you are pregnant or plan to become pregnant, inform your doctor immediately. It is not known whether Allegra appears in breast milk. If the drug is essential to your health, your doctor may advise you to stop nursing until your treatment is finished.
Adults and Children 12 Years and Older
For hay fever, the usual dosage is 60 milligrams twice a day or 180 milligrams once a day. For hives, it's 60 milligrams twice a day. If you have kidney problems, your doctor may have you take only one 60-milligram dose daily.
Children 6 through 11 years old
For hay fever or hives, the usual dosage is 30 milligrams twice a day. Children with kidney problems may be prescribed only one 30-milligram dose each day.
Adults and Children 12 Years and Older
12-Hour Tablets: Take 1 tablet twice a day. People with kidney problems should take only 1 tablet daily.
24-Hour Tablets: Take 1 tablet once a day. Allegra-D 24-hour tablets should generally not be taken by people with kidney problems.
Allegra-D is not recommended for children less than 12 years old.
An excessive dose of any medicine can have serious consequences. Seek medical attention whenever an overdose is suspected.